[Skip to Content]
[Skip to Content Landing]
Article
October 1978

Spinal Epidural Hematoma Due to Heparin

Arch Neurol. 1978;35(10):693-694. doi:10.1001/archneur.1978.00500340069016
Abstract

To the Editor.—  Heparin prevent the activation of the intrinsic coagulation pathway, inhibits the thrombin-mediated conversion of fibrinogen to fibrin, and at high dosages inhibits the aggregation of platelets. Uncommonly, thrombocytopenia can occur.1 Bleeding complicates the use of heparin in 3% to 33% of patients, an incidence higher than that occurring with the use of oral anticoagulants.2Careful review of the English language medical literature failed to disclose a report of a spinal epidural hematoma complicating the use of heparin, unless a previous spinal tap had been performed.3,4 There have been two case reports describing the development of spinal epidural hematomas following lumbar puncture. In both, the procedure was performed shortly before starting heparin administration.3.4

Report of a Case.—  A 21-year-old man was admitted to a Tucson, Ariz, hospital in July 1973 with thrombophlebitis of the lower extremities, a condition that had been recurrent and complicated

×